View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Fluids & Electrolytes
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
When administering premixed heparin solutions marketed by B. Braun, be alert for potential mix-ups between various commercially available strengths packaged in similar-looking bags. The company is addressing this issue by manufacturing new labels to better differentiate their heparin products, but the look-alike bags discussed here are currently in use.
Of particular concern is confusion between bags of low concentration heparin 1,000 units per 500 mL (2 units per mL), which is used primarily to maintain arterial lines, and higher concentrations used therapeutically, such as the 20,000 or 25,000 units per 500 mL strengths (40 units per mL and 50 units per mL, respectively). Figure 1 shows the strong similarity between bags containing different heparin concentrations.
A recent incident illustrates the danger. A pharmacy technician was processing a pediatric prescription requiring a 40 units per mL heparin infusion. The technician mistakenly retrieved a premixed bag of B. Braun heparin 1,000 units per 500 mL (2 units per mL) instead of a premixed bag of heparin 20,000 units per 500 mL (40 units per mL). A pharmacy double-check failed to detect the error and the infusion was administered to the patient. The subtherapeutic heparin concentration resulted in cardiovascular shunt thrombosis, requiring a return to the OR for a shunt replacement.
The bags shown in Figure 1 reveal several factors that may have contributed to the error. Both have red and blue letters, and the font size used for the product name at the top of the containers is very small and hard to read. Although "HEPARIN" appears in capital letters on the right side of the bag, the name is printed vertically, which makes it harder to read. And if the bag is turned slightly to the right, the strength printed to the right of the vertically placed name might not be visible.
On a bag holding 25,000 units of heparin, the manufacturer uses a band of red reverse print to help differentiate the strength, as shown in Figure 2. But this is unlikely to help a clinician differentiate strengths unless the bags happen to be side by side. As with all I.V. bags, any folds, shadows, or reflections add to the difficulty of properly identifying the bag's contents.
Working with the FDA, B. Braun has received approval for a new label, and bags with the improved labeling should be on the market in the near future. In the meantime, if your facility doesn't use bar code technology during product selection, adding auxiliary labels to the outer plastic cover will help clinicians identify contents and differentiate products when shipping cartons are unpacked and I.V. bags are stored or used.
What's the best way to check the label of a high-alert drug when working alone, with no one available to perform an independent double-check? Use both hands, says Dr. John Senders, principal scientific consultant for the Institute for Safe Medication Practices (ISMP) and ISMP Canada. When you pick up a labeled drug vial, the hand almost always obscures some of the label. When you shift the vial to the other hand, print that had been obscured is often revealed. Dr. Senders theorizes that this technique also taps into the talents of the right and left sides of the brain. Most important, Dr. Senders recommends reading the label aloud while holding it in the right hand and perhaps again when holding it in the left hand. The two readings take only about 8 seconds-time well spent to prevent dangerous errors with high-alert drugs.
For life-long learning and continuing professional development, come to Lippincott's NursingCenter.
Malignant Melanoma: Advances in Treatment
Journal of the Dermatology Nurses' Association, May/June 2014
Expires: 6/30/2016 CE:2.3 $20.00
Writing for Nursing Publication
Journal of Pediatric Surgical Nursing, April/June 2014
Expires: 6/30/2016 CE:2.8 $24.95
The Growing Global Pertussis Problem
Journal of Christian Nursing, July/September 2014
Expires: 9/30/2016 CE:2.5 $24.95
More CE Articles
Subscribe to Recommended CE
Why Do We Still Eat Our Young?: Strategies and Interventions to Decrease Workplace Bullying
Professional Case Management, July/August 2014
Free access will expire on September 1, 2014.
Safety Issues at the End of Life in the Home Setting
Home Healthcare Nurse, July/August 2014
Free access will expire on August 18, 2014.
Managing hemodynamics: Using medications to influence the sympathetic nervous system
Nursing2014 Critical Care, July 2014
Free access will expire on August 18, 2014.
More Recommended Articles
Subscribe to Recommended Articles
Back to Top